MAUDE Adverse Event Report: COOK ENDOSCOPY HERCULES 3 STAGE BALLOON ESOPHAGEAL; KNQ, DILATOR, ESOPHAGEAL

COOK ENDOSCOPY HERCULES 3 STAGE BALLOON ESOPHAGEAL; KNQ, DILATOR, ESOPHAGEAL
Catalog Number HBD-15-16.5-18
Medical Device Problem Codes Leak/Splash (1354); Use of Device Problem (1670)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 06/13/2018
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Concomitant medical product: medtronic everest 30 inflation device.Investigation evaluation: a product evaluation was not performed in response to this report because the product said to be involved was not provided to cook for evaluation.The report could not be confirmed.The device history record for the lot number said to be involved was reviewed.A discrepancy or anomaly was not observed with the product that was released for distribution.Investigation conclusion: the additional information provided from the user indicated the instructions for use were not followed in regard to setup and inflation of the device.This is the most likely cause for the reported observation.Specifically the user indicated the following: 1.Negative pressure was not applied to the balloon prior to advancement through the endoscope accessory channel.The instructions for use advise the user: "to facilitate passage through the endoscope, apply negative pressure to the catheter." the application of negative pressure will aspirate all residual air from the balloon and ease endoscopic advancement.Negative pressure will also aid in balloon preservation and optimize balloon performance.The instructions for use advise the user: "maintain balloon deflation with negative pressure and introduce into the accessory channel of the endoscope, advancing in short increments until the dilator is completely visualized endoscopically." 2.The balloon was inflated using a medtronic everest 30 inflation device.The medtronic everest 30 inflation device has a 20 cc syringe which is incompatible with the dilation balloon and cannot be used to inflate it.The instructions for use advise the user: "attach the balloon to a 60 ml (cc) inflation device with gauge to monitor balloon pressure." 3.Contrast was used to inflate the balloon.The instructions for use advise the user: "the balloon must be inflated with water only." prior to distribution, all hercules 3 stage balloons esophageal are subjected to a visual examination to ensure device integrity.A review of the device history record confirmed that the lot said to be involved met all manufacturing requirements prior to shipment.Corrective action: a review of the complaint history was conducted and this represents an unusual occurrence.The likelihood of occurrence is considered rare.Corrective action is not warranted at this time based on the quality engineering risk assessment.Quality assurance will continue to monitor for complaint trends and reassess the risk assessment results as post market feedback continues to become available.Additional comments regarding this report: based on the information provided that negative pressure was not applied, the balloon was inflated using an incompatible inflation device, contrast was used to inflate the balloon and that the device was used on a pediatric patient, a cook representative has been directed to contact the medical facility involved in an effort to promote further education and understanding related to appropriate usage of this product.
 
Event or Problem Description
During a dilation procedure, the physician used a cook hercules 3 stage balloon esophageal.The balloon of the catheter pierced during the procedure.When the doctor pushed the balloon into the esophagus, the nurse inflated the balloon.The balloon did not inflate.It was punctured when she increased the pressure.There was contrast in the esophagus.A second balloon [of the] same reference was used without any incident.There were no consequences for the patient except a delay in care and ten (10) extra minutes under anesthesia.A section of the device did not remain inside the patient¿s body.The patient did not require any additional procedures due to this occurrence.According to the initial reporter, the patient did not experience any adverse effects due to this occurrence.
 
Additional Manufacturer Narrative
Concomitant medical products: medtronic everest 30 inflation device.Investigation evaluation: our laboratory evaluation of the product said to be involved confirmed the report.During a functional test, a cook ds-60cc-s dilation syringe was filled with water and attached to the balloon inflation port.The syringe was placed into an inflation handle, and negative pressure was applied to the balloon.After applying negative pressure, inflation of the balloon was attempted.The balloon would not hold pressure and leakage was observed from two pinholes in the middle of the balloon material.A visual examination of the catheter showed no kinks or bends.A product-specific discrepancy that could have caused or contributed to this observation was not observed during our laboratory analysis.The device history record for the lot number said to be involved was reviewed.A discrepancy or anomaly was not observed with the product that was released for distribution.Investigation conclusion: the additional information provided from the user indicated the instructions for use were not followed in regard to setup and inflation of the device.This is the most likely cause for the reported observation.Specifically the user indicated the following: negative pressure was not applied to the balloon prior to advancement through the endoscope accessory channel.The instructions for use advise the user: "to facilitate passage through the endoscope, apply negative pressure to the catheter." the application of negative pressure will aspirate all residual air from the balloon and ease endoscopic advancement.Negative pressure will also aid in balloon preservation and optimize balloon performance.The instructions for use advise the user: "maintain balloon deflation with negative pressure and introduce into the accessory channel of the endoscope, advancing in short increments until the dilator is completely visualized endoscopically." the balloon was inflated using a medtronic everest 30 inflation device.The medtronic everest 30 inflation device has a 20 cc syringe which is incompatible with the dilation balloon and cannot be used to inflate it.The instructions for use advise the user: "attach the balloon to a 60 ml (cc) inflation device with gauge to monitor balloon pressure." contrast was used to inflate the balloon.The instructions for use advise the user: "the balloon must be inflated with water only." prior to distribution, all hercules 3 stage balloons esophageal are subjected to a visual examination to ensure device integrity.A review of the device history record confirmed that the lot said to be involved met all manufacturing requirements prior to shipment.Corrective action: a review of the complaint history was conducted and this represents an unusual occurrence.The likelihood of occurrence is considered rare.Corrective action is not warranted at this time based on the quality engineering risk assessment.Quality assurance will continue to monitor for complaint trends and reassess the risk assessment results as post market feedback continues to become available.Additional comments regarding this report: based on the information provided that negative pressure was not applied, the balloon was inflated using an incompatible inflation device, contrast was used to inflate the balloon and that the device was used on a pediatric patient, a cook representative has been directed to contact the medical facility involved in an effort to promote further education and understanding related to appropriate usage of this product.
 
Event or Problem Description

Brand Name
HERCULES 3 STAGE BALLOON ESOPHAGEAL
Common Device Name
KNQ, DILATOR, ESOPHAGEAL
Manufacturer (Section D)
COOK ENDOSCOPY
4900 bethania station rd
winston-salem NC 27105
MDR Report Key7691793
Report Number1037905-2018-00315
Device Sequence Number16789501
Product Code KNQ
UDI-Device Identifier00827002487321
UDI-Public(01)00827002487321(17)210305(10)W4038485
Combination Product (Y/N)N
Initial Reporter CountryFR
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 06/21/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date03/05/2021
Device Catalogue NumberHBD-15-16.5-18
Device Lot NumberW4038485
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer08/21/2018
Initial Date Received by Manufacturer 06/21/2018
Supplement Date Received by Manufacturer08/21/2018
Initial Report FDA Received Date07/16/2018
Supplement Report FDA Received Date09/06/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age6 YR